When An Elderly Patient Presents With A Painful Blister And Swelling
An 85-year-old Caucasian male presents with a heel ulcer after spending eight weeks in a rehabiltation home following hip replacement surgery. He presently spends much of his time in a lounge chair or in a wheelchair. He has a history of angina, arthritis, aortic valve replacement, prostate cancer with radiation treatment and Parkinson’s disease. He is taking carbidopa-levodopa (Sinemat, Merck), ropinirole (Requip, GlaxoSmithKline) and warfarin (Coumadin, Bristol-Myers Squibb). He is allergic to sulfa.
The patient initially underwent a workup and a debridement as well as an aerobic culture with sensitivities. He also received a Multipodus splint for offloading. The ulcer received a wet to dry dressing. Later the culture showed that the ulcer was infected with community acquired methicillin-resistant Staph aureus (MRSA), which was sensitive to clindamycin and Bactrim. After the normal debridement of the ulcer, the patient received clindamycin 300 TID.
Four days later, the patient presented to the office with a painful violaceous bruise-like area on the dorsum of his right foot with an area of central necrosis. The lesion did not blanch on diascopic compression, which indicated that the discoloration was external to the blood vessels. The discoloration went distal into the second and third toes, which were also painful to touch. There was no pruritus nor cellulitis. I incised the small blister and noted serous fluid. I obtained a culture and it came back as normal flora. I irrigated the affected area and utilized a wet to dry dressing.
Since the patient was already on antibiotics, I felt that this was not an infectious process but I wanted to follow up with the patient in three days. The patient has an aide who denies that there were any spiders around and notes the patient uses all of his shoes year round. She also denied any trauma to the foot. She denied that he had any other area of rashes or new skin problems.
What You Should Know About Coumadin Induced Hematoma
On the next visit, the area was more painful than before. There was more evidence of a “knot” on the dorsum of the foot and it was harder in that area. There was no warmth to the area.
In an effort to gain more information, I performed an ultrasound and found a large hematoma under this area. I determined that the skin discoloration was due to a spontaneous hematoma from an unknown trauma. I placed a needle in the area of the hematoma in an effort to drain the area but no fluid was present.
At this time, I contacted the cardiologist and reviewed the INR, which was between 1.6 and 3.1 for the past nine months with the prothrombin time (PT) between 16 and 29.4. However, the INR reached a peak of 6.0 (PT 54.5) four days after the patient started on clindamycin and that was the exact time that the patient underwent evaluation for the swelling on the dorsum of the right foot. The cardiologist held the Coumadin for six days and the INR was back down to its normal range of 2 to 3.
The diagnosis is Coumadin induced hematoma with subclinical trauma. This patient demonstrates that podiatric dermatology is not in a bubble and one must use all of one’s medical knowledge to figure out what is going on. It was the use of the diagnostic ultrasound that showed the hematoma. It was the review of the INR from the cardiologist who provided the data to back up the diagnosis.
Warfarin is the most commonly used oral anticoagulant and has established efficacy for the prevention of thromboembolic events in patients with chronic atrial fibrillation, prosthetic heart valves, venous thromboembolism and coronary artery disease. Warfarin exerts its effect by lowering the amount of active vitamin K available for the activation of clotting factors.1